Hail, McCurtain
- When
- April 27, 9:18 PM CST
- Where
- McCurtain County, Battiest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.400, -94.930
A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough moved into the Southern Plains during the afternoon of April 27th. Strong surface heating resulted in a large amount of instability across the region along and ahead of a dryline which pulled up stationary along or just east of the I-35 corridor of North Central Texas into Central Oklahoma. Initially...the atmosphere was capped through much of the day but by late afternoon into the evening hours of April 27th...this cap was broken. Strong upper level shear resulted in the development of supercell thunderstorms along the dryline and these thunderstorms moved eastward into the region. Large hail was the primary result of these thunderstorms across Southeast Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 8:32 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 932 PM CDT SUN APR 27 2014 .UPDATE... TO EXTEND TORNADO WATCH 97 FOR PARTS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS UNTIL 11 PM CDT...AND CANCEL THE REMAINING ZONES IN NORTHEAST TEXAS...NORTH LOUISIANA...AND UNION COUNTY ARKANSAS. TORNADO WATCH 100 REMAINED IN EFFECT UNTIL 11 PM CDT FOR SOUTHEAST OKLAHOMA AND PARTS OF SOUTHWEST ARKANSAS. A NEW WATCH MAY BE CONSIDERED TO REPLACE THESE LATER TONIGHT WITH ADDITIONAL DEVELOPMENT POSSIBLE FOR THE REMAINING OVERNIGHT HOURS. && .DISCUSSION... OTHER THAN EXTENDING SOME COUNTIES IN NE TX AND SW AR IN TORNADO WATCH 97 NO SIGNIFICANT CHANGES WERE MADE. THIS EVENING A LARGE UPPER CLOSED LOW CENTERED OVER THE CENTRAL PLAINS WILL ROTATE AS IT WOBBLES NORTHEAST AND THEN SOUTHEAST INTO THE CENTRAL SECTIONS OF THE COUNTRY WITH SEVERAL SPOKES OF ENERGY MOVING AROUND THE PERIPHERY HELPING TO CONTINUE A THREAT FOR WEATHER. LATER DURING THE OVERNIGHT HOURS THERE WILL CONTINUE TO BE A CHANCE FOR RE- DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FOUR STATE REGION NEAR AND WITH A DRY LINE OUT TO THE WEST FOLLOWED CLOSELY BY A COLD FRONT. THE COLD FRONT WILL OVERTAKE THE DRY LINE AND BY AROUND 6 TO 7 AM POSSIBLY NEARING A TEXARKANA ARKANSAS TO JACKSONVILLE TEXAS LINE...MOVING TO NEAR AN EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA AND LUFKIN TEXAS NEAR MID DAY. /06/ && PREV DISCUSSION... /ISSUED 709 PM CDT SUN APR 27 2014/ AVIATION... VFR FLIGHT CATEGORIES PERSIST ACROSS ALL ARKLATEX TERMINALS THIS EVENING...AS THUNDERSTORM DEVELOPMENT HAS BEEN HELD IN CHECK BY A CAP AND SLOW MOVING DRY LINE TO THE WEST. CURRENTLY WE HAVE ONE ISOLATED STORM IN WOOD COUNTY...BUT THIS STORM REMAINS FOR AWAY FROM ANY ARKLATEX TERMINALS. THIS STORM MAY MOVE INTO THE TEXARKANA AREA LATER IF IT CONTINUES TO LIVE...OTHERWISE NO THREAT FOR CONVECTION IS BEING HIGHLIGHTED IN AREA TAFS AT THIS TIME. MVFR CIGS ENTER TAFS IN LA AND AR AFTER 06Z...AS BOUNDARY LAYER MOISTURE WILL BE ABUNDANT THERE OVERNIGHT. /11/ PREV DISCUSSION... /ISSUED 413 PM CDT SUN APR 27 2014/ DISCUSSION... PDS TOR WATCH #100 JUST COORDINATED WITH SPC AND ISSUED FOR MCCURTAIN COUNTY OK AS WELL AS OUR NRN TIER OF AR COUNTIES GOOD UNTIL 04Z...REPLACING TOR WATCH #97 PREVIOUSLY IN EFFECT. OTHERWISE...THE REMAINDER OF TOR WATCH 97 REMAINS IN EFFECT FARTHER S TOWARDS THE I-20 CORRIDOR OF E TX/N LA THROUGH 02Z. THE CAP IS BEGINNING TO BREAK ALONG THE DRY LINE WHICH EXTENDS JUST E OF A GYI...TO NEAR TKI...TO DAL...TO CPT AND GOP AS OF 20Z...WHERE SCT SUPERCELLS HAVE DEVELOPED JUST AHEAD OF IT NEAR THE RED RIVER W OF HUGO...AND ON THE E SIDE OF THE DFW METROPLEX. EXTREME INSTABILITY HAS DEVELOPED JUST E OF THE DRY LINE ACROSS E TX...WHERE MLCAPES HAVE RISEN TO 4000+ J/KG...WITH CAPES NOT MUCH LOWER FARTHER E ACROSS SE OK/SW AR/N LA. THE BEST BACKING OF THE LOW LEVEL WINDS REMAIN OVER NE LA/SCNTRL AND CNTRL AR AWAY FROM THE BEST FORCING...BUT THIS WILL CHANGE BY THIS EVENING AS THE 95+KT UPPER JET STREAK OVER N TX ROUNDS THE TROUGH INTO SE OK/SW AR AND ENHANCES LARGE SCALE DIFFLUENCE OVER THIS AREA. THE KSHV 88-D DEPICTS A BAND OF -SHRA THAT HAS DEVELOPED WELL AHEAD OF THE DRYLINE OVER NE TX/SW AR...WHERE THE SFC ANALYSIS REVEALS A CONFLUENT BNDRY HAS DEVELOPED AND ENHANCED LOCALIZED CONVERGENCE. THIS WILL BE ONE AREA TO WATCH THIS EVENING ESPECIALLY AS THE CAP FARTHER E AWAY FROM THE DRY LINE BREAKS...GIVEN THE EXTREME INSTABILITY AND BACKING LOW LEVEL WINDS. POPS ARE A TOUGH CALL TONIGHT...BUT WITH THE SHORT TERM PROGS SHIFTING THE HEAVIER RAINFALL AXIS FARTHER NE AND E OF THE CWA...HAVE MAINTAINED LIKELY POPS OVER SW AR...TAPERING HIGH CHANCE POPS FARTHER W AND S ACROSS NE TX/N LA. WILL ALLOW THE LAKE WIND ADVISORY TO EXPIRE AT 00Z AS SCHEDULED...ALTHOUGH WINDS MAY STAY NEAR ADVISORY CRITERIA IN SOME PLACES BUT GRADUALLY RELAX THROUGH THE EVENING. THE DRY LINE SHOULD PULL UP STATIONARY JUST W OF THE FORECAST AREA TONIGHT...ALTHOUGH THE NRN EXTENT MAY EVENTUALLY NUDGE E INTO MCCURTAIN COUNTY LATE...GIVEN THE BETTER EWD MOTION AT THE PRESENT TIME THAN FARTHER S ACROSS TX. THIS BNDRY REMAINS PROGGED TO MIX E INTO SCNTRL AR/NW LA/DEEP E TX BY MONDAY AFTERNOON...AND WILL FOCUS SCT CONVECTION ONCE AGAIN MAINLY FROM LOWER TOLEDO BEND NE INTO NCNTRL LA/SE AR. THE FLOW SHOULD REMAIN UNIDIRECTIONAL OVER THESE AREAS THROUGH THE DAY WHICH WOULD LIMIT THE TORNADIC THREAT...ALTHOUGH MODERATE INSTABILITY AND STRONG SHEAR WOULD HELP ENHANCE THE SVR THREAT ONCE AGAIN. THIS CONVECTION SHOULD DIMINISH DURING THE EVENING AS IT OUTRUNS TO DRY LINE...WITH THE SFC BNDRY POSSIBLY BACKING N A BIT INTO NW LA/SW AR BY DAYBREAK TUESDAY BEFORE A COOL FRONT REINFORCES IT QUICKLY E OUT OF THE AREA TUESDAY AFTERNOON. CAN/T RULE OUT SCT ELEVATED CONVECTION TUESDAY WITH THE NEXT SHORTWAVE ROUNDING THE CLOSED LOW CENTER...WHICH WILL WOBBLE THROUGH MIDWEEK OVER THE MIDWEST...AND HAVE MAINTAINED CHANCE POPS MAINLY OVER NCNTRL LA. COOLER AND DRIER AIR WILL PERSIST THROUGH THE REMAINDER OF THE WEEK...AS NW FLOW ALOFT WILL CONTINUE. HAVE NOT FOCUSED ON THE EXTENDED MUCH THIS AFTERNOON GIVEN THE ENHANCED SVR THREAT THIS AFTERNOON/TONIGHT. THANK YOU SPC AND SURROUNDING WFO/S FOR COORDINATION THIS AFTERNOON. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 69 84 58 78 51 / 50 30 10 30 10 MLU 69 83 62 79 52 / 60 50 30 30 10 DEQ 58 79 48 72 46 / 50 10 10 10 10 TXK 65 83 55 75 48 / 60 20 10 20 10 ELD 68 82 57 78 49 / 70 40 20 30 10 TYR 62 84 54 76 49 / 30 10 10 10 10 GGG 66 83 56 77 50 / 40 10 10 10 10 LFK 69 87 60 81 52 / 30 20 10 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1214 PM CDT SUN APR 27 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-281100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1214 PM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF NORTH LOUISIANA...AHEAD OF AN APPROACHING DRY LINE THAT WILL MIX EAST INTO EASTERN OKLAHOMA AND EASTCENTRAL TEXAS...AND A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL PLAINS. THE AIR MASS HAS BECOME VERY UNSTABLE THIS AFTERNOON...WITH STRONG WIND SHEAR THAT WILL AID RAPID DEVELOPMENT AND ROTATION WITHIN THESE STORMS. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL BE POSSIBLE...SOME OF WHICH MAY BE STRONG. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL LATE THIS AFTERNOON AND EVENING OVER SOUTHWEST ARKANSAS AND EXTREME NORTHERN LOUISIANA. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH LATE TONIGHT ACROSS SOUTHCENTRAL ARKANSAS AND NORTHCENTRAL LOUISIANA BEFORE WEAKENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP MONDAY OVER DEEP EAST TEXAS...NORTHCENTRAL LOUISIANA...AND POSSIBLY SOUTHCENTRAL ARKANSAS...AS THE DRY LINE MIXES EAST INTO THESE AREAS BY AFTERNOON. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER NORTHCENTRAL LOUISIANA...AS AN UNSTABLE AIR MASS AGAIN DEVELOPS WITH STRONG HEATING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT SHOULD DIMINISH MONDAY EVENING AS THE STORMS PUSH EAST INTO THE LOWER MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND TONIGHT. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL ALBA 32.79N 95.64W
04/27/2014 E1.75 INCH WOOD TX BROADCAST MEDIA
&&
EVENT NUMBER SHV1400313
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL QUITMAN 32.80N 95.44W
04/27/2014 E1.75 INCH WOOD TX FIRE DEPT/RESCUE
HAIL DAMAGED VEHICLES
&&
EVENT NUMBER SHV1400314
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL QUITMAN 32.80N 95.44W
04/27/2014 M1.25 INCH WOOD TX BROADCAST MEDIA
PHOTOS FROM KLTV FACEBOOK VERIFIED HAIL REPORTS
&&
EVENT NUMBER SHV1400315
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 SE MOUNT PLEASANT 33.15N 94.95W
04/27/2014 M1.00 INCH TITUS TX BROADCAST MEDIA
PHOTOS FROM MARK SCIRTOS KLTV FACEBOOK PAGE CONFIRM
1.00 IN HAIL.
&&
EVENT NUMBER SHV1400316
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 SW OMAHA 33.16N 94.77W
04/27/2014 E1.00 INCH MORRIS TX BROADCAST MEDIA
PHOTO FROM MARK SCIRTO KLTV FACEBOOK PAGE CONFIRM 1.00
HAIL NEAR OMAHA TX
&&
EVENT NUMBER SHV1400317
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 PM CDT SUN APR 27 2014
OKZ077-280330-
MCCURTAIN-
944 PM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BATTIEST...BEACHTON...BETHEL...GLOVER...HOCHATOWN...MOUNT
HERMAN...PICKENS...RINGOLD...RUFE...SHERWOOD...SLIM...
SMITHVILLE...WATSON AND WRIGHT CITY...
AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
EAST OF CLOUDY TO SAWYER...OR ALONG A LINE EXTENDING FROM 24 MILES
SOUTHEAST OF CLAYTON TO 9 MILES EAST OF HUGO...MOVING NORTHEAST AT 40
MPH.
NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
13The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506734.